Immunotherapy-induced Leukoderma from Treatment of Melanoma with IL-2: A Case Report and a Review of the Literature
Robert Gathings, Robin Lewallen, Gil Yosipovitch
Melanoma-associated leukoderma (MAL) is a relatively uncommon phenomenon in the literature that can present (1) before melanoma detection, (2) after detection and before treatment, and (3) after treatment with immunotherapeutic agents. We report a case of MAL in an 83-year-old man after treatment with high dose IL-2 for metastatic melanoma and further describe the literature of the underlying mechanisms behind it that involve the immune system. Cytotoxic CD8+ T cells are thought the mediate the process at a cellular level. Self-antigens (e.g. MART-1/2, gp100, tyrosinase) have been presented on the surface of both normal and malignant melanocytes and mediate the development of MAL after cytotoxic CD8+ T cells attack both cell types. Autoimmune manifestations have a positive effect on tumor immunity, with patients at stage III and stage IV melanoma showing a better prognosis after leukoderma development. In addition, immunotherapy induced leukoderma has been associated with a higher therapeutic response rate. Recently, newer immunotherapeutic drugs, such as vemurafenib and ipilimumab, have been associated with leukoderma as a side effect.